Alert archive / California / Wind Advisories in 2023
Wind Advisory 13, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Jan 28, 2023, 1:46 PM PST. It took effect at Jan 29, 2023, 7:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2023, 1:46 PM PST (21:46 UTC)
- In effect from
- Jan 29, 2023, 7:00 AM PST
- Expired
- Jan 29, 2023, 7:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
597 WWUS76 KLOX 282146 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 146 PM PST Sat Jan 28 2023 CAZ059-291400- /O.NEW.KLOX.WI.Y.0013.230129T1500Z-230130T0300Z/ Antelope Valley- Including the cities of Lancaster and Palmdale 146 PM PST Sat Jan 28 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Antelope Valley. * WHEN...From 7 AM to 7 PM PST Sunday. * IMPACTS...Gusty winds and reduced visibility from blowing dust will make driving difficult. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Munroe
2 follow-up statements
667 WWUS76 KLOX 291238 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 438 AM PST Sun Jan 29 2023 CAZ059-292115- /O.CON.KLOX.WI.Y.0013.230129T1500Z-230130T0300Z/ Antelope Valley- Including the cities of Lancaster and Palmdale 438 AM PST Sun Jan 29 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts to 45 mph expected. * WHERE...Antelope Valley. * WHEN...Until 7 PM PST this evening. * IMPACTS...Gusty winds and reduced visibility from blowing dust will make driving difficult. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be strongest in the foothills, where local gusts to 50 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects such as lawn furniture. && $$
353 WWUS76 KLOX 292058 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 1258 PM PST Sun Jan 29 2023 CAZ059-300300- /O.CON.KLOX.WI.Y.0013.000000T0000Z-230130T0300Z/ Antelope Valley- Including the cities of Lancaster and Palmdale 1258 PM PST Sun Jan 29 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts to 45 mph expected. * WHERE...Antelope Valley. * WHEN...Until 7 PM PST this evening. * IMPACTS...Gusty winds and reduced visibility from blowing dust will make driving difficult. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be strongest in the foothills, where local gusts to 50 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects such as lawn furniture. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 28, 10:35 AM PST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 28, 10:35 AM PST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1035 AM PST Sat Jan 28 2023
.SYNOPSIS...28/934 AM.
A dynamic and cold, albeit moisture starved winter storm will push
through the region Sunday and Monday with scattered rain and
mountain snow showers. Snow is expected for many mountain passes,
possibly impacting travel across the region. Ridging behind this
system will support warming and drying trends midweek.
&&
.SHORT TERM (TDY-MON)...28/934 AM.
***UPDATE***
After a frosty start this morning across colder valleys due to
clear skies and light winds (due to near neutral gradients),
temperatures have begun to rebound thanks to mostly sunny skies
save for some areas northern areas where there was low clouds and
patchy dense fog. Modest height falls and increasing cyclonic
flow aloft has deepened an expanding marine layer to around 2500
feet. The marine layer will probably support some strato-cumulus
development due to daytime heating this afternoon for some coastal
valleys with continued cloudiness at times for some beaches. Have
bumped up cloud cover for this evening as strong onshore trends
and continued deepening of the marine layer should support a rapid
return of clouds west of the mountains as indicated by ensemble
guidance.
The main focus of today will be on the impending winter storm.
Although precipitation amounts are expected to be somewhat
limited (generally a half of an inch or less) across much of the
region, unusually low snow levels and higher than normal liquid to
snow ratios will increase potential impacts to the region Sunday
afternoon or evening into Monday. A Winter Weather Advisory will
be considered this afternoon for at least the Los Angeles and
Ventura County mountains. Some lower elevation areas may also
eventually need an advisory, including potentially the Antelope
Valley. With snow expected at lower than normal elevations, travel
through mountain passes such as Interstate 5 through the
Grapevine and high elevations of Highways 14 and 33 as early as
Sunday afternoon or evening may be impacted.
***From Previous Discussion***
Low clouds were widespread on the Central Coast, and the Santa
Ynez and Salinas Valleys early this morning. Areas of low clouds
have also developed across coastal sections of L.A. County, and
will likely spread into portions of the San Gabriel and San
Fernando Valleys this morning. It even appears that some low
clouds could push into coastal sections of Ventura County and
possibly even the south coast of SBA County this morning.
Skies should be mostly sunny to partly cloudy after any low
clouds dissipate later this morning, though the high res WRF is
actually showing clouds returning to the Central Coast by late
afternoon. Gusty NW winds across southwestern SBA County were
below advisory levels and will continue to diminish this morning.
With lowering heights and thicknesses, a return to onshore flow
and an increased marine influence, expect a fairly decent amount
of cooling today, especially west of the mtns, where max temps
will likely be 5 to 10 degrees lower than they were on Friday.
A fairly vigorous short wave trough will dig southward through
the Pac NW this afternoon, then into far northern CA and Nevada
tonight. Increasingly cyclonic flow and falling height will cause
the marine layer to deepen significantly, and expect widespread
low clouds in all coastal and valley areas by late tonight,
likely even reaching the coastal slopes. With the rapidly
deepening marine layer and increasingly cyclonic flow, some
drizzle or light rain may develop late tonight or Sun morning,
especially in the foothills, particularly in L.A. County.
The upper trough will pinch off into a closed upper low near San
Francisco Sunday afternoon according to the operational runs of
the GFS and the EC, while the WRF keeps it a positively-tiled open
trough. Sharp height falls will help to promote decent lift
through the deepening moist layer across the region on Sunday, and
there will be an increasing chance of rain in the afternoon.
Gusty southwest to west winds due to increasing onshore gradients
may be close to advisory levels in the Antelope Valley and through
the Highway 14 Corridor Sunday afternoon. Max temps will take
another large drop on Sunday, and will likely be 8 to 12 degrees
below normal in most areas. Snow levels will likely drop to
between 4000 and 4500 feet late in the day.
The upper low will drop southward Sun night, reaching a position
just west of Point Conception by daybreak Monday, then depending
upon which model is correct, it will continue to drop southward
during the day Monday (according to the operational run of the
GFS), or it will move southeastward into the CA bight (according
to the operational run of the EC). The WRF, which keeps is an open
trough shows the trough axis moving across the region late Mon
morning.
The GFS and the EC, both of which show some over-water trajectory,
give the system a chance to pick up a limited amount of moisture
from the Pacific late Sun night and Mon morning, and hence more
in the way of precip across the region. It certainly does not look
like a major precipitation producer by any means, but the GFS and
EC show more widespread rain and higher totals than does the WRF.
Given that almost all ensemble members (GFS and EC) show
measurable rain in Downtown Los Angeles, later shifts will almost
certainly have to bump precip chances up into the likely category
in most areas for Sun night/Mon morning.
Snow levels will likely drop to between 2500 and 3500 feet late
Sun night and Mon morning, which would bring travel problems to
Interstate 5 and Highway 14 in L.A. County, and to Highway 33 in
Ventura County. Snow will likely fall in the foothills surrounding
the Antelope and Cuyama Valleys, and possibly to the valley
floor. Snow could also affect the higher peaks of the Santa Ynez
Range.
On average, expect one tenth to a third of an inch of precipitation
across the region, except one third of an inch to three quarters
of an inch across the eastern San Gabriel mtns. There could be 1
to 3 inches of snow above 3500 feet, except 4 to 8 inches across
the San Gabriel mtns. Winter Weather Advisories will likely be
needed for portions of the region. Showers will decrease in
coverage from NW to SE across the region Mon afternoon, with
showers possibly lingering across southern and easter L.A. County
Mon evening. Monday will be a very cold day across the entire,
with even the "warmest" locations likely having highs in the 50s.
.LONG TERM (TUE-FRI)...28/501 AM.
Clouds will decrease Monday night, and in most areas it will clear
early enough to make for a very cold night, with frosts or
freezes likely in the valleys and even some interior coastal
zones. Low level gradients will turn offshore, so there might be
enough wind in locations that typically get NE winds to keep
temps up there. It will be another very chilly day on Tue.
A weak ridge will build into the region Wed and persist into Thu.
Rising heights and thicknesses, along with weak offshore flow will
allow for some warming each day, though max temps should remain
below normal, and it will be cold Tue night and Wed night.
Skies will be clear through Thu morning, but high clouds will
likely increase during Thu as the ridge axis moves east of the
region.
A trough moving through the Eastern Pacific will flatten out as it
moves into the West Coast Thu night or Fri. This could bring some
light rain to northern areas by late Fri, but most ensemble
members keep it dry region-wide.
&&
.AVIATION...28/1833Z.
At 1740Z, the marine layer at KLAX was 2200 feet deep. The top of
the inversion was at 3800 feet with a temperature of 7 degrees C.
Overall, low to moderate confidence in 18Z TAF package. An
approaching area of low pressure will allow clouds to gather later
today or early tonight with widespread MVFR to isolated IFR
cigs. Included a mention of VCSH for TAF sites north of Point
Conception after 12z Sun as the area of low pressure gets closer
to the district. The primary point of uncertainty remains the
timing of the onset of BKN to OVC conditions for tonight.
KLAX...Low to moderate confidence in 18Z TAF. Dissipation of
current MVFR CIGs looks good now, but there could be a couple of
hours where there is SCT v BKN conditions. For this evening and
overnight, high confidence in return of MVFR CIGs, but only
moderate confidence in timing of return (could be +/- 3 hours of
current 02Z forecast). No significant easterly wind component is
expected.
KBUR...Moderate confidence in 18Z TAF. For this evening and
overnight, high confidence in return of MVFR CIGs, but only
moderate confidence in timing of return (could be +/- 3 hours of
current 06Z forecast).
&&
.MARINE...28/945 AM.
For the Outer Waters, moderate to high confidence in current
forecast. Today through tonight, high confidence in Small Craft
Advisory (SCA) level winds. For Sunday and Sunday night, there is
a 50-70% chance of the SCA level winds continuing. For Monday
through Wednesday, high confidence in winds and seas remaining
below SCA levels.
For the Inner Waters north of Point Sal, high confidence in
current forecast. Today through Wednesday, winds and seas are
expected to remain below SCA levels.
For the Inner Waters south of Point Conception, high confidence in
current forecast. Today through Wednesday, winds and seas are
expected to remain below SCA levels. For this morning, an eddy
circulation will produce southeasterly winds of 5 to 10 kt with
isolated gusts to 15 kt possible.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 6 AM PST Sunday for
zones 670-673. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 PM PST this evening
for zone 676. (See LAXMWWLOX).
&&
PUBLIC...DB
AVIATION...Sweet/RAT
MARINE...Sweet/RAT
SYNOPSIS...Munroe
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 1:44 PM PST | Winter Weather Advisory | LOX | Santa Barbara | 54 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.